Ovarian Cancer Community
alternatives to compazine for nausea
About This Community:

This patient support community is for discussions relating to ovarian cancer, biopsy, chemotherapy, clinical trials, genetics, hysterectomy, immunotherapy, radiation therapy, screening, and staging.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

alternatives to compazine for nausea


Mom is on firstline IP/IV chemo for OVCA.  She has mentioned that taking compazine for nausea makes her lethargic and tired -- she attributes most of the malaise of chemo to this drug.  However, she certainly prefers it to the nausea.

My question is if anyone has found substitutes for compazine that work equally as well but do not have the side affects.   For example, is ginger effective enough to allow you to avoid taking compazine?  If so, how do you take it and how often?  tea, pills, or otherwise?  Are there other alternatives?

Would love to hear from anyone who avoids compazine and instead uses other strategies to combat nausea.

Thanks,
Dave
Related Discussions
7 Comments
Blank
16702_tn?1234094245
check out posting by Alanpvegas on Aug 21 about Marinol...should still be on this same page
Blank
Avatar_n_tn
Some of the others are katril, zofran. They cause a lot of terrible constipation so this time around I will do compazine.

Yes, better than the nausea.
Blank
114870_tn?1210301946
My Mom also was given compazine with her recurrence and she was very tired almost feeling druged up.   Couldnt even stand on her feet.  Her doctor said its a "cousin" of zanax.  Its very strong but the only thing that worked for her.
Blank
Avatar_m_tn
Familiar with this one and others.  The pharmacist/oncologist can get the right combination to help.  For example mom (this is all IV now, not pills just so you know) is on Zofran (generic: Onadestron) 4mg or 8mg (as needed) via IV and also compazine 10mg.  If I do one 4mg Zofran and compazine together...she is not throwing up...period.  Unfortunatley with some other complications, she needs to throw up so that is a problem but it does work in that combination.  Zofran alone never worked for her (we're talking about a year of it) yet oncologists hate to give anything else (don't ask me why, I always faced hinderance).   So, I only use compazine a few hours later with her after 4mg of zofran if needed.  For many, zofran does the trick and it is the 'mainstay' of CINV drugs out there...it even went generic finally (although still expensive) as of december 2006.

One nurse at our county hospital told me she used Kytril with success when she had breast cancer, but the hospital didn't use it.  Kytril is mainly used for radiation INV, but if your onc. feels it is good for you, it may be worth a shot (www.kytril.com)

So you can basically 'team up' different antiemetics to get the desired result.  Remember that pain meds, opioids mainly, can cause nausea and vomitting too.  There are also others on the market (albeit expensive) for CINV that is delayed (aloxi, etc.) that is given...we have no experience with it though and some insurance will not pay for it (really).

For your ginger question, that is a natural alternative.  There has been small studies on it for CINV and there is even one going on right now from what I recall.  There will be mixed results because everyone is different esp with different chemos and toxicity.  Also remember that ginger promotes more bile production....so it may help with the nausea but may increase bile that you will throw up.  It's something you don't want to take with any sort of bowel obstruction or bowel problems.

Unfortunatley, drugs have side effects and these are no different.   I found it funny one time I was reading the side effects of one anti-nausea medication and the big side effect of this anti-nausea med was....wait for it....nausea.  :) Go figure.
Blank
Avatar_f_tn
Hello...My Oncol. prescribed Pramin for me to fight nausea, but I never get nausea from any of this chemo, so I have a cache of it here. I'm not sure if it works, or how it works, but my Oncol. thinks it's a good one for anti-nausea. Here is a site if you want to read about it.

http://www.appco.com.au/appguide/drug.asp?drug_id=00073132&t=cmi

I combat any nausea feelings by just eating often and small...no large meals for a few days after chemo.. .and that works for me. To me it seems that maybe the nausea comes on if one can't eat, and is empty. Not sure about that, but I always feel better with food 'in there'.
I hope your Mum will soon feel better, and the chemo works well for her.
Best wishes and hugs...Helen...
Blank
Avatar_n_tn
Helmar says she eats a lot of frequent meals. I do that also and find crackers help. Bananas seem to help me a lot. I am always going for them. I agree with Helmar that having an empty stomach is no good for me. That's probably why I gain weight also. Also plain water doesn't help me. I have to add some juice to it. Good luck with finding something that works.

And I love Alans good drug response. He's so helpful.
Blank
Avatar_f_tn
Hi Helen... seems you and I are similar... we like our food. :-)  Just think what a good binge session we could have if we ever got together. *laugh*......Who cares about a little weight gain, as long as you're feeling well, and everything is going good. Have a great weekend... and enjoy dinner. :-)
Hugs...Helen...
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Ovarian Cancer Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Ovarian Cancer Answerers
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
old_before_my_time